Lubiprostone induced ischemic colitis

Muhammed Sherid, Humberto Sifuentes, Salih Samo, Parakkal Deepak, Subbaramiah Sridhar

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Ischemic colitis accounts for 6%-18% of the causes of acute lower gastrointestinal bleeding. It is often multifactorial and more commonly encountered in the elderly. Several medications have been implicated in the development of colonic ischemia. We report a case of a 54-year old woman who presented with a two-hour history of nausea, vomiting, abdominal pain, and bloody stool. The patient had recently used lubiprostone with close temporal relationship between the increase in the dose and her symptoms of rectal bleeding. The radiologic, colonoscopic and histopathologic findings were all consistent with ischemic colitis. Her condition improved without any serious complications after the cessation of lubiprostone. This is the first reported case of ischemic colitis with a clear relationship with lubiprostone (Naranjo score of 10). Clinical vigilance for ischemic colitis is recommended for patients receiving lubiprostone who are presenting with abdominal pain and rectal bleeding.

Original languageEnglish (US)
Pages (from-to)299-303
Number of pages5
JournalWorld Journal of Gastroenterology
Volume19
Issue number2
DOIs
StatePublished - Feb 18 2013

    Fingerprint

Keywords

  • Colonoscopy
  • Gastrointestinal bleeding
  • Ischemic colitis
  • Lubiprostone
  • Rectal bleeding

ASJC Scopus subject areas

  • Gastroenterology

Cite this